Q. Last night, my boyfriend became so violent, I was afraid he was going to hit my 22-year-old daughter or me. He threatened to burn down our home, and he tried to kick me out. I just realized that he started changing in the past two weeks right after he started taking Chantix to quit smoking. He has never acted like this before. I read on your Web site about possible violence and aggression from a combination of Chantix and alcohol. My boyfriend drinks beer. As soon as he gets home from work, I'll tell him to stop taking Chantix. There needs to be a warning about this drug. If nothing else, this frightening reaction can ruin relationships that were going beautifully.
Some people taking Chantix have become violent. We have heard from others that alcohol may aggravate aggression linked to Chantix.
Even without alcohol, this stop-smoking drug may trigger extreme emotions. Find more stories about psychological reactions to Chantix at www.peoplespharmacy.com.
OTC here but not there
Q. You wrote recently about Voltaren Gel for sore joints and said it is a prescription product. I bought a tube over the counter when I was in New Zealand a few years ago. It works very well.
Countries have different regulations regarding which drugs require prescriptions and which are available over the counter. This gel is used to ease the pain in joints, tendons, muscles and ligaments due to arthritis, bursitis, sprains and strains.
Too many medications?
Q. I am concerned about all the drugs my 81-year-old mother-in-law takes. Her forgetfulness has gotten progressively worse, and she is dizzy much of the time. She is taking: amitriptyline, Aricept, Arthrotec, aspirin, Avapro, Chlor-Trimeton, Levothroid, Lexapro, Lortab, Norvasc, Symbicort and Tylenol Arthritis. Do you see any red flags?
You have reason to be concerned. Her medications might be contributing to her dizziness and mental decline. Amitriptyline is prescribed for depression or pain relief. It is rarely appropriate for older people, as it may increase forgetfulness and confusion. The antidepressant Lexapro might push levels of amitriptyline higher than expected.
Both blood pressure medicines (Avapro and Norvasc) can cause dizziness. So can the pain reliever Lortab. If dizziness caused a fall, it could be devastating.
She is getting a double dose of acetaminophen from Lortab and Tylenol Arthritis. This could put a strain on her liver.
We are sending you our “Guide to Drugs and Older People” with a drug-safety questionnaire to encourage her doctors to review side effects and interactions.